Alert archive / Alabama / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 76, NWS Mobile, AL

June 6, 2011Baldwin County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 6, 2011, 1:43 PM CDT for Baldwin County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2011, 1:43 PM CDT (18:43 UTC)
Expired
Jun 6, 2011, 2:30 PM CDT
In force
47 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Baldwin County, AL

The radar

The Mobile radar (KMOB), 78 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2011-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2011-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3013 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1021 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

301 
WUUS54 KMOB 061843
SVRMOB
ALC003-061930-
/O.NEW.KMOB.SV.W.0076.110606T1843Z-110606T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
143 PM CDT MON JUN 6 2011

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BALDWIN COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 230 PM CDT

* AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 10
  MILES WEST OF BELLVIEW...OR 7 MILES EAST OF ELBERTA...AND MOVING
  SOUTHWEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PERDIDO BEACH AND JOSEPHINE.

&&

LAT...LON 3043 8763 3051 8748 3042 8740 3041 8741
      3041 8742 3040 8742 3034 8749 3034 8750
      3032 8752 3031 8752
TIME...MOT...LOC 1843Z 049DEG 3KT 3043 8749

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 11:09 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 6, 11:09 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
1109 AM CDT MON JUN 6 2011

.MESOSCALE UPDATE...SFC ANALYSIS THIS MORNING PLACES A WEAK SFC LOW
JUST WEST OF JACKSONVILLE FLORIDA WITH A SFC TROUGH EXTENDING
SOUTHWEST INTO THE EASTERN GULF OF MEXICO. THIS HELPS TO EXPLAIN THE
NORTHWESTERLY FLOW SEEN OVER LAND THIS MORNING AS WELL AS OUT INTO
OUR COASTAL WATERS. ANOTHER WEAK SFC TROUGH ALSO EXTENDS WEST FROM
THE SFC LOW AND IS DRAPED RIGHT ALONG THE COASTAL SECTIONS OF THE
AREA. THIS TROUGH WILL BE ENHANCED AS HEATING CONTINUES THROUGH THE
MORNING AND AFTERNOON...WITH WINDS RIGHT ALONG THE COAST ALREADY
BACKING TO A MORE WESTERLY COMPONENT. HOWEVER...THIS IS MAINTAINING
A LIGHT NORTHERLY WIND AWAY FROM THE COAST. THIS WILL SERVE TO DELAY
THE INLAND PROGRESSION OF THE SEABREEZE AND ALLOW LOCATIONS AWAY
FROM THE IMMEDIATE COAST TO BECOME VERY HOT. HIGHS NEAR 100 EXPECTED
OVER MUCH OF THE INTERIOR AND HAVE RAISED HIGHS A FEW DEGREES ALONG
THE I-10 CORRIDOR. MOBILE MAY COME CLOSE TO ITS RECORD HIGH OF 99.
PENSACOLA'S RECORD HIGH IS 100.

PRECIPITABLE WATERS ARE RUNNING AROUND 1.8 INCHES OVER THE SOUTHERN
PORTION OF THE CWA TODAY WITH THE SFC RIDGE ALOFT CONTINUING TO
GRADUALLY WEAKEN. WATER VAPOR AND UPPER AIR ANALYSIS ALSO SHOWS A
SHEAR AXIS AROUND 500 MB OVER THE REGION. ALL OF THIS SUGGESTS THAT
ISOLATED TO SCATTERED CONVECTION WILL DEVELOP ROUGHLY ALONG THE I-10
CORRIDOR THIS AFTERNOON WHERE THE BEST MLCAPE (OVER 3000 J/KG) WILL
BE CO-LOCATED WITH THE BEST LOW LEVEL CONVERGENCE. THE WET
MICROBURST RISK HAS BEEN UPGRADED TO HIGH ALONG THE COASTAL COUNTIES
AND ANY STRONGER STORM WILL HAVE THE POTENTIAL OF PRODUCING 40-50
MPH DOWNBURSTS...WITH THE POTENTIAL FOR A BRIEF ISOLATED SEVERE
CELL.

THE FIRE WEATHER FORECAST HAS ALSO BEEN UPDATED TO SHOW LOWER
HUMIDITIES FURTHER INLAND AS DEEP MIXING WILL RESULT IN RH VALUES
DROPPING INTO THE UPPER 20 TO LOWER 30 PERCENT RANGE. 34/JFB

&&

.PREVIOUS DISCUSSION (ISSUED 1055 AM CDT MON JUN 6 2011)

.SHORT TERM (TODAY AND TONIGHT)...STILL ANOTHER HOT DAY ON TAP
THOUGH SLIGHTLY COOLER THAN EARLIER IN THE WEEK DUE TO BETTER CLOUDS
AND SLIGHTLY BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON AND EARLY EVENING HOURS. WITH BETTER HIGH CLOUDINESS
FORMING BY MIDDAY OR EARLY AFTERNOON MOSTLY FROM BLOW OFF FROM
INITIAL CONVECTION BELIEVE AFTERNOON TEMPERATURES WILL CONTINUE TO
BE CLOSER TO GUIDANCE THAN EARLIER IN THE WEEK. AS FOR PRECIP WE
STILL HAVE A WEAK SFC BOUNDARY WAFFLING JUST NORTH OF THE COAST
LEADING TO BETTER MOISTURE CONVERGENCE ACROSS THE SOUTHERN HALF OF
THE CWFA AS SEABREEZE CIRCULATION BECOMES ESTABLISHED LATER THIS
MORNING AND THIS AFTERNOON. LATEST MODEL SOUNDINGS DEPICT CONDITIONS
VERY SIMILAR TO YESTERDAY WITH MARGINAL CAPE VALUES AROUND 1500 J/KG
AND PWS AROUND 1.5 INCHES. AS A RESULT WE LEAN TOWARDS THE WETTER
MET GUIDANCE INTRODUCING SLIGHT CHANCE TO CHANCE POPS ACROSS THE
LOWER HALF OF THE CWFA LATER THIS MORNING AND EARLY THIS AFTERNOON
CONTINUING INTO THE EARLY EVENING HOURS. BETTER RAIN CHANCES WILL BE
NEAR THE COAST EARLIER IN THE DAY SHIFTING INLAND OVER LOWER AND
MIDDLE SECTIONS OF THE CWFA IN THE AFTERNOON. WITH PLENTY OF DRY AIR
IN THE MID LEVELS COMBINED WITH MARGINAL INSTABILITY AND MID LEVEL
LAPSE RATES CAN'T RULE OUT AN ISOLATED STRONG TO SEVERE THUNDERSTORM
LATER IN THE DAY WITH THE MAIN THREAT BEING STRAIGHT LINE WINDS AND
SMALL TO MEDIUM SIZE HAIL. 32/EE

WET MICROBURST RISK FOR TODAY IS LOW.

THE BLOCKING OMEGA PATTERN BREAKS DOWN TUESDAY INTO WEDNESDAY AS THE
UPPER RIDGE FIRST WEAKENS WHILE SHIFTING EASTWARD ACROSS THE EASTERN
STATES THEN AS A BROAD UPPER LOW OVER THE CENTRAL GULF EXPANDS INTO
A WEAKNESS OVER THE CENTRAL GULF COAST STATES.  A WEAK SURFACE LOW
WILL BE PRESENT OVER THE WESTERN PORTION OF THE FORECAST AREA
TUESDAY MORNING BUT THIS FEATURE DISSIPATES AND SHIFTS FURTHER
WESTWARD AS A SURFACE HIGH MOVES SOUTHWARD ACROSS THE SOUTHEAST
STATES AND EXPANDS A RIDGE WESTWARD ACROSS THE COASTLINE OF THE GULF
COAST STATES.  THIS MORE TYPICAL SUMMERTIME PATTERN RESULTS IN A
LIGHT SOUTHERLY FLOW TUESDAY AND WEDNESDAY WHICH WILL HELP TO
MODERATE TEMPERATURES EACH DAY...ALTHOUGH STILL SEVERAL DEGREES
ABOVE SEASONABLE LEVELS WELL INLAND.  AFTERNOON CAPES INCREASE TO
AROUND 2500 J/KG TUESDAY AFTERNOON AND MODEL SOUNDINGS LOOK
FAVORABLE FOR CONVECTION.  WATER TEMPERATURES OVER THE MARINE AREA
HAVE INCREASED SOMEWHAT OVER THE PAST SEVERAL DAYS.  WITH NOT QUITE
AS HOT LAND TEMPERATURES THE SEA BREEZE WILL BE MUTED BUT STILL
SUFFICIENT TO INITIATE AT LEAST ISOLATED CONVECTION GIVEN THE
FAVORABLE CONVECTIVE ENVIRONMENT AND  HAVE ACCEPTED LOW END CHANCE
POPS FOR MUCH OF THE FORECAST AREA ON TUESDAY AND AGAIN ON
WEDNESDAY.  STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
STRONG GUSTY WINDS. /29

.LONG TERM (THURSDAY THROUGH SUNDAY)...THE BROAD GULF UPPER LOW
SHIFTS SLIGHTLY NORTHWARD INTO THE NORTH CENTRAL GULF THROUGH FRIDAY
THEN WEAKENS SATURDAY INTO SUNDAY AS RIDGING AMPLIFIES OVER THE
PLAINS.  A SURFACE RIDGE REMAINS STRETCHED ACROSS THE GULF COAST
WITH A LIGHT SOUTHERLY FLOW.  HAVE STAYED WITH SMALL POPS THROUGH
THE EXTENDED FOR ISOLATED CONVECTIVE DEVELOPMENT MAINLY ALONG THE
SEA BREEZE.  NHC IS CURRENTLY MONITORING A DISORGANIZED SYSTEM IN
THE WESTERN AND CENTRAL CARIBBEAN WHICH IS EXPECTED TO HAVE MOVED
SLOWLY TO THE NORTHWEST OR NORTH DURING THE LATTER PORTION OF THE
SHORT TERM PERIOD PER LATEST TROPICAL WEATHER OUTLOOK.  WILL HAVE TO
CONTINUE TO MONITOR AT THIS POINT.  TEMPERATURES WILL BE SLIGHTLY
ABOVE SEASONABLE LEVELS...MORE SO WELL INLAND. /29

.AVIATION (12Z ISSUANCE)...VFR CONDITIONS THROUGH 12Z TUES. A FEW
SCT LOW CLOUDS WITH BASES RANGING FROM 300 TO 500 FT THIS MORNING
FOLLOWED BY SCT CEILINGS AROUND 3.5 FT THIS AFTERNOON AND EARLY THIS
EVENING FOLLOWED BY SCT TO BKN CEILINGS AROUND 20 K FT OVERNIGHT.
WINDS WILL BE LIGHT AND VARIABLE EARLY TODAY BECOMING SOUTHWEST AT
10 TO 15 KNOTS IN THE AFTERNOON AND EARLY EVENING THEN WEST AT 5 TO
10 KNOTS LATE THIS EVENING AND OVERNIGHT. 32/EE

.MARINE...WEAK HIGH PRESSURE WILL CONTINUE OVER THE NORTH CENTRAL
GULF THROUGH MUCH OF THE WEEK. A WEAK SURFACE TROUGH OF LOW PRESSURE
LOCATED JUST NORTH OF THE COAST WILL SLOWLY DISSIPATE THROUGH
MIDWEEK. A LIGHT TO MODERATE ONSHORE FLOW MOSTLY DURING THE AFTERNOON
AND EVENING HOURS WILL CONTINUE OVER THE MARINE AREA THROUGH THE
FRIDAY. SCATTERED SHOWERS AND THUNDERSTORMS MOSTLY NEAR THE COAST
CAN BE EXPECTED LATER TODAY AND EARLY TONIGHT. SOME STORMS MAY
STRONG BY LATE AFTERNOON. SEAS WILL BE 2 TO 3 FEET DURING THE
AFTERNOON AND EVENING HOURS DECREASING TO 1 TO 2 FEET IN THE
MORNING. 32/EE

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&
Hazardous weather outlook, Jun 6, 11:15 AM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1115 AM CDT MON JUN 6 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-071200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
1115 AM CDT MON JUN 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND
SOUTHWEST ALABAMA...NORTHWEST FLORIDA...SOUTHEAST MISSISSIPPI AND
THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING...ESPECIALLY ALONG THE INTERSTATE 10 CORRIDOR. SOME OF
THE STORMS COULD BECOME STRONG...PRODUCING LOCALIZED WIND GUSTS OF
40 TO 50 MPH AND PEA TO PENNY SIZE HAIL. AN ISOLATED SEVERE STORM
CANNOT BE RULED OUT...WITH THE MAIN THREAT BEING LOCALIZED DAMAGING
WIND GUSTS.

HEAT INDICES ARE FORECAST TO RANGE BETWEEN 101 AND 106 DEGREES FROM
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON HEAT INDICES ARE FORECAST TO RANGE FROM 101 TO 106 THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER INFORMATION
IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 6, 1:05 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
105 PM CDT MON JUN 6 2011

ALZ063-061830-
LOWER MOBILE AL-
105 PM CDT MON JUN 6 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MOBILE COUNTY IN
SOUTHWEST ALABAMA...THROUGH 130 PM CDT...

AT 103 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR GRAND BAY...MOVING SOUTH AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BAYOU
  LA BATRE

THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 2 AND 13.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 50 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

&&
Special weather statement, Jun 6, 1:13 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
113 PM CDT MON JUN 6 2011

FLZ006-061845-
COASTAL OKALOOSA FL-
113 PM CDT MON JUN 6 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OKALOOSA COUNTY IN
NORTHWEST FLORIDA...THROUGH 145 PM CDT...

AT 108 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NICEVILLE...OR 6 MILES NORTHWEST OF
SEMINOLE...AND MOVING SOUTHWEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EGLIN
  AFB...LAKE LORRAINE...SHALIMAR AND OCEAN CITY

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES
UNLESS IT IS AN EMERGENCY. UNPLUG UNNECESSARY ELECTRICAL APPLIANCES
BEFORE THIS STORM APPROACHES.

&&
Special weather statement, Jun 6, 1:22 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
122 PM CDT MON JUN 6 2011

ALZ064-061845-
LOWER BALDWIN AL-
122 PM CDT MON JUN 6 2011

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BALDWIN COUNTY IN
SOUTHWEST ALABAMA...THROUGH 145 PM CDT...

AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FOLEY...OR NEAR ELBERTA...AND MOVING
SOUTHWEST AT 5 MPH.

* THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:57 PM CDTSevere Thunderstorm WarningMOBBaldwin33 min
Jun 6, 2:24 PM CDTSevere Thunderstorm WarningMOBBaldwin31 min
Jun 6, 2:26 PM CDTSevere Thunderstorm WarningMOBBaldwin30 min
Jun 6, 3:05 PM CDTSevere Thunderstorm WarningMOBBaldwin11 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.